Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 31, NWS Lake Charles, LA

September 24, 2004Newton County, Texas

NWS Lake Charles, LA issued this flash flood warning at Sep 24, 2004, 6:34 PM CDT for Newton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2004, 6:34 PM CDT (23:34 UTC)
Expired
Sep 24, 2004, 9:30 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Newton County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 242337
FFWLCH
TXC351-250230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
634 PM CDT FRI SEP 24 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEWTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 930 PM CDT

* AT 630 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
  OF ROADWAYS IN NORTHERN NEWTON COUNTY WHERE RADAR ESTIMATES
  INDICATE UP TO AROUND 6 INCHES OF RAIN HAS FALLEN SINCE 330 PM 
  CDT. NUMEROUS SHOWERS ANBD THUNDERSTORMS MOVING NORTH 10 MPH WILL
  BE LIKELY DURING THE NEXT FEW HOURS IN THE SAME AREA..

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.

REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3072 9383 3073 9363 3115 9362 3113 9385

$$

20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 3:00 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Sep 24, 3:00 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
300 PM CDT FRI SEP 24 2004

.SYNOPSIS...SAT/88D/MTRS/PROFILERS SHOW CIRCULATION ASSOCIATED W/ TD
IVAN STILL SPINNING S OF KLFK. CONVECTION REMAINING N OF THE CNTR...
BUT ADDITIONAL BANDS HAVE DEVELOPED OVER THE FCST AREA. ONE BAND OF
NOTE IS TRAINING UP THE SABINE RIVER...AND 3-HR AMOUNTS EXCEEDING 2
INCHES ARE EVIDENT IN THE KLCH THP. ELSEWHERE...WATER VAPOR IMAGERY
SHOWS RIDGING UP THE E CST...JEANNE APPROACHING THE NRN BAHAMAS....A
TROF EXTENDING ACROSS THE NRN PLAINS TO THE ROCKIES...AND A FLAT
RIDGE FROM THE PACIFIC OFF BAJA CA TO THE BIG BEND REGION OF TX.

&&

.DISCUSSION...AS LONG AS IVAN SITS ACROSS E TX WELL CONTINUE TO SEE
THESE RAIN BANDS DEVELOPING OVER THE GULF IN AN EXTREMELY MOIST
AIRMASS BEFORE WRAPPING NWD ACROSS THE AREA INTO THE CNTR OF
CIRCULATION. WILL BE GOING W/ HIGHEST POPS (60ISH) ACROSS THE NWRN
ZONES W/ CLOSEST PROXIMITY TO CNTR...CHC POPS ELSEWHERE. 88D TRENDS
SO FAR THIS AFTN SHOW RW/TRW TRAINING ACROSS THE WRN 1/2 OF THE AREA
WHILE CONVECTION ACROSS THE E HAS SHOWN A SLOW EWD DRIFT W/ LOWER
3-HR TOTALS. ON THIS NOTE HAVE DECIDED TO MAINTAIN THE FFA FOR TNGT
ACROSS OUR SE TX ZONES. IN THEORY OUR LA ZONES COULD HAVE A HIGHER
COVERAGE (THUS POPS) BUT LOWER QPF VALUES (THUS NO WATCH). PROGGED
SYNOPTIC PATTERN FOR SAT LOOKS FAIRLY SIMILAR TO TDY SO WILL
CONTINUE THE CHC POPS (40 W/30 E) REGION-WIDE. WILL ALLOW MID SHIFT
TO DECIDE ON NEED FOR FFA TMRW.

CDFNT PROGGED TO CROSS THE AREA ON MON USHERING IN LOWER DEWPTS.
MEANWHILE NRLY FLOW AROUND JEANNE WILL BRING DRIER AIR ALOFT ACROSS
THE REGION. WEAK ZONAL FLOW THRU MOST OF THE COMING WEEK WILL BE
REPLACED BY RIDGING FROM THE WRN GULF LATE IN THE PERIOD. THIS IS
COMBO W/ HI PRES AT THE SFC WILL PROVIDE FOR A DRY FCST TUE-THU. GFS
IS ADVERTISING AN ERLY WAVE CROSSING THE NRN GULF...GETTING AT LEAST
INTO THE ERN ZONES ON FRI. HATE TO BITE ON SUCH A FEATURE SO SOON SO
WILL ONLY INTRODUCE SILENT 10S TO THE GRIDS.

ANOTHER ITEM OF INTEREST IS THE FEATURE CURRENTLY IN THE CNTL GULF.
SAT PIX SHOW CONVECTIVE CLUSTER ASSOCIATED W/ WEAK SFC TROF AND
MID/UPR-LVL LO. SHORT-RANGE MODELS DEPICT A GENERAL MEANDERING
BEFORE FINALLY BEING SHOVED SE IN REPONSE TO FLOW AROUND JEANNE. NHC
MENTIONED A SLOW WRLY MOTION IN THE MEANTIME. NO MATTER...UPR-LVL
WINDS ARE UNFAVORABLE FOR DEVELOPMENT ATTM. BUT OF COURSE THIS YEAR
ANYTHING APPEARS TO BE POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  70  86  69  88 /  40  40  20  30
BPT  71  86  70  88 /  50  40  20  30
AEX  68  87  66  88 /  40  30  10  30
LFT  70  88  69  88 /  40  30  10  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...FLOOD WATCH TXZ180>182-201-215-216.

&&

LGE
Hazardous weather outlook, Sep 24, 5:16 AM CDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
516 AM CDT FRI SEP 24 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
251100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
516 AM CDT FRI SEP 24 2004

.DAY ONE...TODAY AND TONIGHT...
TROPICAL MOISTURE FROM WHAT IS LEFT OF TROPICAL DEPRESSION IVAN
WILL PRODUCE SHOWERS AND THUNDERSTORMS TODAY. SOME HEAVY RAINFALL
WILL BE POSSIBLE OVER SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS.
RAINFALL AMOUNTS WILL AVERAGE 1 TO 2 INCHES WITH ISOLATED AMOUNTS OF
3 TO 5 INCHES. THIS MAY CAUSE FLOODING OF STREETS...DRAINAGE DITCHES
AND OTHER LOW-LYING URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A CHANCE OF RAIN WILL CONTINUE UNTIL A COLD FRONT MOVES THROUGH ON
SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT ANTICIPATED TODAY OR TONIGHT.

RUA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 9:27 PM CDTFlash Flood WarningLCHJefferson, Orange3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.